Alert archive / South Dakota / Wind Advisories in 2008

Wind Advisory 10, NWS Aberdeen, SD

June 28, 200826 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Jun 28, 2008, 4:13 AM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jun 28, 2008, 9:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2008, 4:13 AM CDT (09:13 UTC)
In effect from
Jun 28, 2008, 9:00 AM CDT
Expired
Jun 28, 2008, 8:00 PM CDT
In force
11 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 280913
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT SAT JUN 28 2008

...BECOMING RATHER WINDY TODAY...

.A TIGHTENING PRESSURE GRADIENT THROUGHOUT THE NORTHERN PLAINS
TODAY...IN ASSOCIATION WITH AN UNSEASONABLY STRONG LOW PRESSURE
SYSTEM OVER MINNESOTA...WILL CREATE RATHER STRONG NORTHWEST WINDS
TODAY.

SDZ003-004-009-015-016-033>036-045-048-051-281715-
/O.NEW.KABR.WI.Y.0010.080628T1400Z-080628T2100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MURDO...PRESHO...FORT THOMPSON
413 AM CDT SAT JUN 28 2008 /313 AM MDT SAT JUN 28 2008/

...WIND ADVISORY IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING
TO 4 PM CDT /3 PM MDT/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS
MORNING TO 4 PM CDT /3 PM MDT/ THIS AFTERNOON. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH
THIS MORNING...AND PERSIST THROUGH MID AFTERNOON.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MNZ039-046-SDZ005>008-010-011-017>023-037-281715-
/O.NEW.KABR.WI.Y.0010.080628T1400Z-080629T0100Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...MILLER
413 AM CDT SAT JUN 28 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 50 MPH
TODAY...PERSISTING INTO THE EARLY EVENING HOURS BEFORE SUBSIDING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
3 follow-up statements
000 
WWUS73 KABR 281648
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 AM CDT SAT JUN 28 2008

...WINDY TODAY...

.A TIGHTENING PRESSURE GRADIENT THROUGHOUT THE NORTHERN PLAINS
TODAY...IN ASSOCIATION WITH AN UNSEASONABLY STRONG LOW PRESSURE
SYSTEM OVER MINNESOTA...WILL CONTINUE TO CREATE STRONG NORTHWEST
WINDS TODAY.

SDZ003-004-009-015-016-033>036-045-048-051-282100-
/O.CON.KABR.WI.Y.0010.000000T0000Z-080628T2100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MURDO...PRESHO...FORT THOMPSON
1148 AM CDT SAT JUN 28 2008 /1048 AM MDT SAT JUN 28 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON. 

NORTHWEST WINDS WILL INCREASE TO 30 TO 35 MPH WITH GUSTS TO 45 MPH
THIS AFTERNOON...AND PERSIST THROUGH MID AFTERNOON BEFORE SUBSIDING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MNZ039-046-SDZ005>008-010-011-017>023-037-290100-
/O.CON.KABR.WI.Y.0010.000000T0000Z-080629T0100Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...MILLER
1148 AM CDT SAT JUN 28 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

NORTHWEST WINDS WILL INCREASE TO 30 TO 35 MPH WITH GUSTS TO 45 MPH
TODAY...PERSISTING INTO THE EARLY EVENING HOURS BEFORE SUBSIDING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DOERING
000 
WWUS73 KABR 282057
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
357 PM CDT SAT JUN 28 2008

...WINDY TODAY...

.A TIGHT PRESSURE GRADIENT THROUGHOUT THE NORTHERN PLAINS
THIS AFTERNOON...IN ASSOCIATION WITH AN UNSEASONABLY STRONG LOW PRESSURE
SYSTEM OVER WISCONSIN...WILL CONTINUE TO CREATE STRONG NORTHWEST WINDS
THIS EVENING. WINDS WILL BEGIN TO WEAKEN FROM WEST TO EAST AS THE
AREA OF LOW PRESSURE EXIT THE REGION.

SDZ003-004-009-015-016-033>036-045-048-051-282200-
/O.CAN.KABR.WI.Y.0010.000000T0000Z-080628T2100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MURDO...PRESHO...FORT THOMPSON
357 PM CDT SAT JUN 28 2008 /257 PM MDT SAT JUN 28 2008/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. NORTHWEST WINDS OF 20 TO 30 MPH CAN BE EXPECTED OVER
THE NEXT COUPLE OF HOURS...AND WILL WEAKEN TOWARDS SUNSET.


$$

MNZ039-046-SDZ005>008-010-011-017>023-037-290100-
/O.CON.KABR.WI.Y.0010.000000T0000Z-080629T0100Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...MILLER
357 PM CDT SAT JUN 28 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE INTO
THE EARLY EVENING HOURS BEFORE SUBSIDING. CLOSER TO SUNSET...WINDS
WILL DIMINISH TO 20 TO 30 MPH.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

SD
000 
WWUS73 KABR 290104
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
804 PM CDT SAT JUN 28 2008

...WINDS WILL CONTINUE TO DECREASE...

.STRONG NORTHWEST WINDS WILL CONTINUE TO FALL OFF THROUGH THE
NIGHT AS THE SURFACE LOW PRESSURE AREA MOVES EAST.

MNZ039-046-SDZ005>008-010-011-017>023-037-290215-
/O.EXP.KABR.WI.Y.0010.000000T0000Z-080629T0100Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...MILLER
804 PM CDT SAT JUN 28 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

NORTHWEST WINDS WILL DECREASE TO 10 TO 20 MPH BY LATE EVENING AND
REMAIN THAT WAY THROUGH THE NIGHT.

$$

MOHR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jun 27, 11:11 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 27, 11:11 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1111 PM CDT FRI JUN 27 2008

.UPDATE...
UPPER LOW SPINNING SOUTH INTO THE AREA TONIGHT LOOKS LIKE IT WILL
NOW BRING IN SOME ISOLD/SCT -SHRAS MAINLY TO AREAS EAST OF THE
RIVER TONIGHT. THUS...ADDED SOME SMALL POPS TO MAINLY THE NORTHERN
CWA.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY

MAIN CONCERN WITH THIS PERIOD DEALS WITH CHANCES OF CONVECTION.
CURRENTLY STRONG H5 UPPER LEVEL LOW PRESSURE AREA IS MOVING SOUTH
INTO NORTH DAKOTA AND WILL CONTINUE SOUTHEAST ACROSS EASTERN SOUTH
DAKOTA. THIS UPPER LOW WILL ROTATE AROUND A STRENGTHENING UPPER
CENTER THAT WILL BE NORTH OF THE GREAT LAKES BY TOMORROW
AFTERNOON. BY SUNDAY MORNING THE ORIGINAL LOW WILL BE MOSTLY
ABSORBED INTO THE CIRCULATION OF THE STRENGTHENING UPPER LOW. FOR
THE REST OF TODAY AND TONIGHT ALL ATTENTION IS ON A POST FRONTAL
TROUGH THAT IS MOVING THROUGH EASTERN SOUTH DAKOTA AT THIS TIME.
CONVECTION IS NOTED ALONG THIS BOUNDARY WITH THE STRONGEST CELLS
LOCATED ALONG THE SOUTHERN PART IN NEBRASKA AND IN WESTERN
MINNESOTA. STORMS ARE ALSO NOTED IN EASTERN NORTH DAKOTA CLOSER TO
THE UPPER LEVEL LOW. SURFACE REPORTS UPSTREAM OF THIS AREA AND NOW
MOVING SOUTHEAST ACROSS THE AREA SHOW MUCH DRIER AIR WITH DEW
POINTS AS MUCH AS 20 F LOWER THAN AIR CURRENTLY OVER THE EASTERN
PART OF THE AREA. ONE CONCERN FOR LATER TONIGHT IS A SMALL WAVE IN
THE UPPER LEVEL FLOW NOW VISIBLE IN THE WATER VAPOR IMAGERY OVER
THE NORTHERN ROCKIES. IN SPITE OF MUCH DRIER AIR AND BEST DYNAMICS
WELL TO THE EAST...HAVE KEPT A MENTION OF THUNDERSTORMS TONIGHT.
ALSO TOMORROW AS COLD CORE UPPER LEVEL LOW SETTLES INTO THE REGION
AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. CURRENT BUF
KIT SOUNDINGS ARE SHOWING STEEP LAPSE RATES TOMORROW AFTERNOON AS
HEATING TAKES PLACE UNDER COOL MID LEVELS. CLOUDS ASSOCIATED WITH
UPPER LOW WILL LIKELY INHIBIT HEATING WITH THE EAST PART OF THIS
AREA STRUGGLING TO GET INTO THE 70S F. STRONG GUSTY SURFACE WINDS
WILL LIKELY OCCUR IN THE EAST ALSO UNDER COLD LOW WITH TIGHT
SURFACE GRADIENT. HOWEVER MIXING WILL BE LIMITED IN COLD CLOUD
COVERED EAST SO WILL NOT HAVE ANY HEADLINES.

.LONG TERM...MONDAY THROUGH FRIDAY
THE PERIOD OPENS WITH A DEEP TROF IN THE EAST CONUS AND AN
AMPLIFIED RIDGE OVER THE MOUNTAIN STATES. THIS LEAVES THE NORTHERN
PLAINS UNDER NORTHWEST FLOW ALOFT. THE EASTERN TROF FLATTENS SOME
AS A H5 LOW DROPS SOUTH FROM CANADA AND INTO THE GREAT LAKES
REGION. THE GFS/ECMWF ARE IN A FAIR AGREEMENT WITH THE HANDLING OF
THE H5 LOW AND ASSOCIATED FRONTAL PASSAGE. FRONT PASSES THROUGH
WEDNESDAY WITH COOLER TEMPS EXPECTED ON THURSDAY. LATEST MEX
GUIDANCE SHOWS THE FRONT PASSING THROUGH ON WEDNESDAY WITH HIGHS
SOME 3 TO 5 DEGREES COLDER THEN WHAT IS CURRENTLY FORECASTED.
BEHIND THIS...A CANADIAN HIGH PRESSURE SLIDES INTO THE REGION WITH
SOME UPSLOPE QFP NOTED IN OUR WESTERN COUNTIES. OTHERWISE...IT
LOOKS TO BE A DRY 4TH OF THE JULY WEEKEND.

&&

.AVIATION...
EXPECT MID LEVEL CLOUDS AOA 7000 FEET TO OVERSPREAD ALL OF THE TAF
SITES THROUGH THE NIGHT FROM THE NORTHWEST AS AN UPPER LOW CENTER
DROPS INTO THE REGION. EXPECT THESE CLOUDS TO LOWER EVEN MORE
FROM AFTER 10Z THROUGH 16Z INTO THE MVFR RANGE OF 2000-3000 FEET.
PIR SHOULD REMAIN VFR THROUGH THE DAY SATURDAY. OTHERWISE...EXPECT
WINDS TO DECREASE THIS EVENING A BIT AS THE SUN SETS AND THEN PICK
UP AGAIN LATE. ALL TAF SITES WILL HAVE STRONG NORTHWEST WINDS
DURING THE DAY SATURDAY IN THE 20 TO 35 KNOT RANGE AND MAYBE
HIGHER. ALSO...EXPECT SOME SCT MAINLY SHRAS TO DROP ACROSS
NORTHEAST SD AND WEST CENTRAL MN TONIGHT AND ON SATURDAY MAINLY
AFFECTING THE ABR AND ATY AREAS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...KEEFE
LONG TERM...SD
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 27, 4:58 AM CDT, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
458 AM CDT FRI JUN 27 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
458 AM CDT FRI JUN 27 2008 /358 AM MDT FRI JUN 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ISOLATED THREAT OF HAIL AND STRONG WINDS WITH
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE FORECAST AREA ON
SATURDAY...AND AGAIN NEXT WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

Nearby

Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.